People can overdose on lots of substances, including alcohol, Tylenol, opioids or a mixture of drugs. Opioid overdoses happen when there are so many opioids or a combination of opioids and other drugs in the body that the person is not responsive to stimulation and/or breathing is really shallow. This happens because opioids affect the body’s drive to breathe. If someone cannot breathe or is not breathing enough, the oxygen levels in the blood decrease and the lips and fingers turn blue- this is called cyanosis. This lack of oxygen eventually stops other vital organs like the heart, then the brain. This leads to unconsciousness, coma, and then death. With opioid overdoses, surviving or dying wholly depends on breathing and oxygen. Fortunately, this process is rarely instantaneous; people slowly stop breathing which usually happens minutes to hours after the drug was used. While people have been ‘found dead with a needle in their arm,’ more often there is time to intervene between when an overdose starts and before a person dies.
Video on Opioid Overdose Risk Factors: This 18 minute video provides detailed information about factors that increase risk overdose when taking opioids.
Opioid overdoses happen when an individual consumes an amount of opioids or a combination of opioids and other drugs that the body is unable to handle leading to unresponsiveness and inadequate breathingMore Info
The rescue breathing barrier acts as a shield for the administer to reduce the likelihood of infectious disease transmission from one individual to the other. Manufactured by GlenKesik Medical Limited, this barrier is latex free and single use only.More Info
The syringes provided in the overdose kit are single-use, retractable, safety syringes that are able to hold one ampoule of Naloxone. Syringes are 25 gauge x 1 inch tip for intramuscular injection, and are available in 1cc or 3cc volumes.More Info
The gloves in the overdose prevention kit are non-latex and act as a barrier to prevent transmission of infectious disease and bacteria from one individual to anotherMore Info
The Practi-Ampule contains 1 mL of water, the exact amount contained in a vial of Naloxone. This product can be helpful when teaching individuals to safely open, and draw liquid into a syringe.More Info
We offer two different methods for safely opening glass vials. Please see Guides for details. The vial snappers can be used with both the practi-amps and the vials of Naloxone. They assist with opening vials in a safer manner. To use the Snapper, place the top of the ampoule in the ‘body’ part of the […]More Info
Round sponge balls used to teach people how to inject into a muscle.More Info
Hard cases should be used to contain the supplies that you choose to include in your Opioid Overdose Prevention Kit.More Info
These cards can be filled out with the name of the person who has been trained in responding to opioid overdoses. It identifies that the person has been trained in Naloxone administration. Please include your agency’s name and contact information on the back of the card.More Info
There currently exists debate over which method to use in an overdose situation, rescue breathing or chest compressions. Each agency should review the evidence and decide what is best to help meet their community need. Resources on this page and on this website are meant as examples only and some material may contain information which […]More Info